Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 188, NWS Springfield, MO

July 23, 2014Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 23, 2014, 11:54 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 11:54 AM CDT (16:54 UTC)
Expired
Jul 23, 2014, 1:00 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 12:15 PM CDTTSTM WND GST 556 W Columbus, KS
Jul 23, 12:35 PM CDTTSTM WND DMG8 S Columbus, KS*** 1 INJ *** SEVERE THUNDERSTORM WIND GUST BLEW OVER A CARGO TRUCK. ONE MINOR INJURY.
Jul 23, 12:35 PM CDTTSTM WND DMG8 S Columbus, KSSEVERE THUNDERSTORM WIND GUST BLEW OVER A CARGO TRUCK. ONE MINOR INJURY.
Jul 23, 12:36 PM CDTTSTM WND DMGColumbus, KSLARGE TREE LIMB REPORTED DOWN ON POWER LINE IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3863 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WUUS53 KSGF 231654
SVRSGF
KSC021-037-231800-
/O.NEW.KSGF.SV.W.0188.140723T1654Z-140723T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 AM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 100 PM CDT

* AT 1150 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ACROSS EASTERN  
  NEOSHO COUNTY...AND MOVING SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ARCADIA...ARMA...BAXTER SPRINGS...CARONA...CHEROKEE...COLUMBUS...
  ENGLEVALE...FRONTENAC...GALENA...GIRARD...HEPLER...MCCUNE...
  MULBERRY...PITTSBURG...SCAMMON...TREECE...WALNUT...WEIR AND WEST
  MINERAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3767 9509 3767 9462 3702 9461 3700 9462
      3699 9501 3700 9508
TIME...MOT...LOC 1653Z 293DEG 33KT 3775 9516 3747 9518

HAIL...0.75IN
WIND...60MPH

$$

CRAMER
3 follow-up statements
509 
WWUS53 KSGF 231711
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
ISSUED BY NATIONAL WEATHER SERVICE ST LOUIS MO
1211 PM CDT WED JUL 23 2014

KSC021-037-231800-
/O.CON.KSGF.SV.W.0188.000000T0000Z-140723T1800Z/
CHEROKEE KS-CRAWFORD KS-
1211 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
CHEROKEE COUNTIES UNTIL 100 PM CDT...

AT 1208 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM HEPLER TO MCCUNE TO COFFEYVILLE...AND MOVING 
SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CARONA...GIRARD...CHEROKEE...COLUMBUS...WEIR...ENGLEVALE...ARMA...
PITTSBURG...FRONTENAC...BAXTER SPRINGS...GALENA...MCCUNE...HEPLER...
WEST MINERAL...SCAMMON...ARCADIA...TREECE...MULBERRY...SHERMAN AND
GREENBUSH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3767 9509 3767 9462 3702 9461 3700 9462
      3699 9501 3700 9508
TIME...MOT...LOC 1710Z 293DEG 33KT 3768 9503 3730 9504
          3696 9543

HAIL...0.75IN
WIND...60MPH

$$

SCHAUMANN
072 
WWUS53 KSGF 231728
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 PM CDT WED JUL 23 2014

KSC021-037-231800-
/O.CON.KSGF.SV.W.0188.000000T0000Z-140723T1800Z/
CHEROKEE KS-CRAWFORD KS-
1228 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD AND
CHEROKEE COUNTIES UNTIL 100 PM CDT...

AT 1225 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM HEPLER TO GIRARD TO CHETOPA...AND MOVING SOUTHEAST AT 
40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...BAXTER SPRINGS...CARONA...CHEROKEE...COLUMBUS...
ENGLEVALE...FRONTENAC...GALENA...GIRARD...HEPLER...MCCUNE...
MULBERRY...PITTSBURG...SCAMMON...TREECE...WALNUT...WEIR AND WEST
MINERAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3767 9509 3767 9462 3702 9461 3700 9462
      3699 9501 3700 9508
TIME...MOT...LOC 1728Z 293DEG 33KT 3765 9493 3746 9481
          3700 9502

HAIL...0.75IN
WIND...60MPH

$$

CRAMER
356 
WWUS53 KSGF 231759
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT WED JUL 23 2014

KSC021-037-231809-
/O.EXP.KSGF.SV.W.0188.000000T0000Z-140723T1800Z/
CHEROKEE KS-CRAWFORD KS-
1259 PM CDT WED JUL 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD AND CHEROKEE COUNTIES
HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THESE 
THUNDERSTORMS.

LAT...LON 3767 9509 3767 9462 3702 9461 3700 9462
      3699 9501 3700 9508
TIME...MOT...LOC 1759Z 293DEG 33KT 3754 9460 3735 9448
          3689 9469

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:14 AM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 23, 6:14 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 AM CDT Wed Jul 23 2014

...12Z Aviation Update...

.SHORT TERM...(Today and Tonight)
Issued at 306 AM CDT WED JUL 23 2014

Rather challenging short term forecast this morning. So far this
morning, the regional radar imagery has been mostly quiet with
just a few showers/storms popping up and dissipating across
eastern Missouri. This is, of course, in spite of previous (and
numerous) model solutions suggesting robust thunderstorm
development along the incoming cold front. Turns out that in
reality forcing has been much too weak to overcome warm
temperatures aloft (14C at 700mb is usually tough to overcome).

That said, altocumulus development has been noted on the regional
IR satellite imagery over the past few hours. Elevated parcels are
nearly uncapped, and there there is still plenty of elevated CAPE
present. Unfortunately, large scale forcing mechanisms remain on
the weak side. As a result, there remains the potential for a few
showers and storms to gradually develop along the incoming cold
front. Confidence, however, is shaky at best. Unless radar trends
begin to change dramatically, will likely be dropping going PoPs
to slight chance/low end chance.

The aforementioned cold front is currently entering central
Missouri. The wind shift should continue tracking south at around
30mph. The dewpoint drop with this front, however, is lagging by
about 100 miles or so. As a result, muggy conditions we are
experiencing right now will continue today. The front and lagging
dewpoint drop will exit to the south later this afternoon into
early this evening. A cooler and drier airmass will filter into
the region tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 306 AM CDT WED JUL 23 2014

00z suite of model output offers a few changes to the going
forecast. After a brief respite from hot temperatures Thursday,
the upper level ridge builds right back over the area Friday and
Saturday. With very warm 700mb temperatures yet again expected
with this airmass, have gone ahead and cut PoPs for Friday and
Saturday.

Sunday now features a cold front passage on the heels of a rapidly
amplifying upper level pattern. There will be some rain chances
with this frontal passage, but current indications are that any
activity should be rather hit/miss. Another strong trough will
develop over the eastern CONUS and send our temperatures decidedly
back below average. Have gone with low/mid 80s highs next week
with lows in the upper 50s to middle 60s. If current trends
persist, cooler highs and low will likely be necessary with future
forecasts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 612 AM CDT WED JUL 23 2014

A weak cold front is moving south through the area this morning.
This will cause winds to gradually become northeasterly with time
today and tonight, though speeds will still remain light. A few
isolated thunderstorms may be possible across southern Missouri at
times today, but coverage will be much too sparse for TAF
inclusion. Otherwise, VFR can be expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...Boxell
Hazardous weather outlook, Jul 23, 4:46 AM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 AM CDT WED JUL 23 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
446 AM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS
  EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF THE MISSOURI OZARKS
  SOUTH OF THE HIGHWAY 54 CORRIDOR THIS AFTERNOON.

  A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA TODAY. A FEW
  THUNDERSTORMS WILL WILL BE POSSIBLE ALONG THIS FRONT. WHILE
  SEVERE WEATHER IS NOT EXPECTED...SMALL HAIL AND WIND GUSTS TO 40
  MPH WILL BE POSSIBLE IF STORMS ARE ABLE TO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HEAT INDEX VALUES RANGING FROM THE MID 90S TO AROUND 103 DEGREES
  ARE EXPECTED FRIDAY AND SATURDAY ACROSS THE ENTIRE OUTLOOK AREA.

  A FEW THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY INTO SUNDAY
  AS A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.